Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
  Breaking News: FDA Approves Triumeq, New Once-Daily Combination Pill
   
Ask the Experts About

Choosing Your MedsChoosing Your Meds
           
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


Treatment question from India
Oct 24, 2006

Doc, After gettting latest lab report CD4 count 900+, our physician in India advised to stop taking medication for now and monitor. We have been taking Epivira+Nevirapine, since March of 2006 when CD4 count was 250. I did not get clear understanding as to if this is normal treatment procedure or not. Can you please give your opinion on our physician recommendation .

Thanks for your time.

Response from Dr. Young

Thanks for your follow up.

The jury on treatment discontinuations is out- there isn't any clear consensus, though a conservative view states that there is some risk of new complications and/or drug resistance following a discontinuation.

Having a lower CD4 count at the time of treatment initation is a risk factor for having a more rapid drop in the Cd4 count after stopping, though at 250, this risk is not likely to be too high.

You're physician's recommendation is similar to advice that I offered my patients in years past; many have been off therapy for several years since, without additional complication. I no longer recommend this to my patients unless there are other compelling reasons to stop medications. Because the nukes and non-nuke drugs stay in the body for differing periods, some have recommended to switch from the non-nuke to a PI regimen for a few weeks prior to stopping; this is to try to avoid generating non-nuke resistance. You can see from this that the strategy isn't straightforward at all and there's still much to learn.

(I'll add parenthetically that I trust that your not just on 3TC (Epivera, Epivir) and nevirapine (Viramune), but also a third drug (like AZT or d4T or tenofovir)).

One thing that is very clear is the need to monitor both clinical and laboratory symptoms after a treatment discontinuation.

I hope this helps. Let us know how things turn out. BY



Previous
bactrium
Next
zodlam

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement